Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2017, 1:25 AM CDT for Shelby County, Tipton County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 1:25 AM CDT (06:25 UTC)
- Expired
- Jul 8, 2017, 2:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 10 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 1:28 AM CDT | TSTM WND DMG | 2 Wsw Woodstock, TN | LARGE TREE WAS DOWN ON BENJESTOWN ROAD. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 6.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WUUS54 KMEG 080625
SVRMEG
TNC157-167-080715-
/O.NEW.KMEG.SV.W.0246.170708T0625Z-170708T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
125 AM CDT SAT JUL 8 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central Tipton County in western Tennessee...
Shelby County in west Tennessee...
* Until 215 AM CDT
* At 125 AM CDT, a severe thunderstorm was located near Meeman Shelby
Forest State Park, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Meeman Shelby
Forest State Park, Cordova, Memphis, Lakeland, Arlington, Munford,
Ellendale, Dixonville, Eads, Frayser, Southeast Memphis, Tipton,
Atoka, Lenow, Barretville and Griffin Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 9016 3531 9011 3535 9011 3540 9006
3539 9005 3540 9004 3540 9005 3552 8993
3551 8992 3552 8991 3541 8962 3535 8964
3509 8964 3501 8981 3522 9008 3525 9010
3525 9012 3529 9017
TIME...MOT...LOC 0625Z 298DEG 19KT 3534 9000
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
522
WWUS54 KMEG 080654
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
154 AM CDT SAT JUL 8 2017
TNC157-167-080715-
/O.CON.KMEG.SV.W.0246.000000T0000Z-170708T0715Z/
Tipton TN-Shelby TN-
154 AM CDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTH CENTRAL TIPTON AND SHELBY COUNTIES...
At 154 AM CDT, a severe thunderstorm was located over Ellendale, or
near Bartlett, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Munford, Ellendale, Dixonville, Eads, Frayser,
Southeast Memphis, Tipton, Atoka, Lenow, Barretville, Griffin Corner
and Quito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3535 9002 3544 8993 3546 8988 3549 8983
3541 8962 3535 8964 3509 8964 3501 8981
3522 9008 3523 9009 3526 9006 3532 9002
TIME...MOT...LOC 0654Z 298DEG 19KT 3527 8983
HAIL...1.00IN
WIND...60MPH
$$404
WWUS54 KMEG 080705
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
205 AM CDT SAT JUL 8 2017
TNC157-167-080715-
/O.EXP.KMEG.SV.W.0246.000000T0000Z-170708T0715Z/
Tipton TN-Shelby TN-
205 AM CDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TIPTON AND
SHELBY COUNTIES WILL EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3535 9002 3544 8993 3546 8988 3549 8983
3541 8962 3535 8964 3509 8964 3501 8981
3522 9008 3523 9009 3526 9006 3532 9002
TIME...MOT...LOC 0705Z 298DEG 19KT 3525 8978
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:18 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 11:18 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1118 PM CDT Fri Jul 7 2017 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 906 PM CDT Fri Jul 7 2017/ Skies are mostly clear this evening across the forecast area with temperatures ranging from the upper 70s to mid 80s. A few strong to severe thunderstorms are moving over south central Missouri at this time and this activity will be moving into northeast Arkansas in the next hour or so. These storms will be monitored for the potential of having damaging winds and possibly some large hail. This activity may press through much of the forecast area overnight so have added PoPs to southern sections of the forecast area. ARS && .PREV DISCUSSION... /issued 248 PM CDT Fri Jul 7 2017/ Currently skies were mostly sunny with generally light winds. Temperatures ranged from the mid 80s along the Tennessee River to near 90F in the Delta. For tonight through Sunday...short term model solutions show approaching weak cold front to enter the CWA late this evening...with scattered storms draped along it through roughly sunrise tomorrow morning as it reaches the TN/MS state line. A few of the storms may reach strong intensity through the night. A lull in activity is anticipated mid to late tomorrow morning...with the far southern counties running the greatest risk for rain throughout the afternoon. Farther north more sun will keep high temperatures fairly close to what is being observed today...but dewpoints will fall into the 60s providing for lower humidity. By Sunday the entire Midsouth will reap the lower humidity benefit with overall dry weather anticipated. Monday through next Friday...the Midsouth will be dominated by upper level high pressure with the GFS and ECMWF building heights to near 595DM over the Ozarks and Mid Mississippi Valley. This typical summer pattern for our area will warm temperatures a couple of degrees/low and mid 90s...with dewpoints creeping back up to the low 70s. Heat indices will reach the 100F to 105 range...which could prompt a heat advisory for portions of the area. Cumulus clouds will provide some shade and afternoon convection coverage from the models still appears isolated...and mainly in the east where capping from the high will not be as strong. By the end of the week the high center will begin retrograding back to the Rockies as the jet stream dips across the Great Lakes. This may allow for greater rain chances over the entire area next weekend. JAB && .AVIATION...06z TAF Cycle VFR conditions will prevail tonight and tomorrow. A cold front will result in a wind shift early tomorrow. North Winds will increase to around 10-15kt with higher gusts. Short term guidance and radar trends show ongoing thunderstorms weakening as they approach JBR. Will include a 2hr TEMPO group for thunderstorms. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 7, 2:47 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 247 PM CDT Fri Jul 7 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 247 PM CDT Fri Jul 7 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible along and north of Interstate Forty tonight. Strong winds and brief periods of locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
In the hours before
Special weather statement, Jul 8, 12:14 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 AM CDT SAT JUL 8 2017
TNZ003-004-020-021-052-080600-
Carroll TN-Weakley TN-Madison TN-Henry TN-Gibson TN-
1214 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
North central Madison County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...
At 1213 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Lynnville to near
Martin. Movement was south at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Carroll...Weakley...north central Madison...
western Henry and eastern Gibson Counties should monitor this storm
closely.
LAT...LON 3621 8814 3615 8818 3572 8887 3620 8897
3632 8895 3650 8864 3650 8843
TIME...MOT...LOC 0513Z 354DEG 30KT 3652 8853 3630 8890Special weather statement, Jul 8, 12:15 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1215 AM CDT SAT JUL 8 2017
ARZ028-MOZ115-TNZ001-002-019-048-051-080600-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
1215 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
West central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...
At 1215 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Caruthersville,
moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi...southeastern Pemiscot...southern
Lake...west central Crockett...northeastern Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.
LAT...LON 3585 8921 3582 8936 3582 8940 3581 8941
3573 8975 3626 8983 3633 8942
TIME...MOT...LOC 0515Z 348DEG 17KT 3612 8964Special weather statement, Jul 8, 12:16 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT SAT JUL 8 2017
ARZ009-MOZ113-115-080600-
Clay AR-Pemiscot MO-Dunklin MO-
1216 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Eastern Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...
At 1216 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over St. Francis, or
near Campbell, moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Clay...west central Pemiscot and eastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3642 8996 3639 8997 3639 8995 3619 8988
3613 9021 3618 9022 3620 9020 3620 9022
3650 9025 3650 9022 3652 9022 3655 9001
TIME...MOT...LOC 0516Z 348DEG 17KT 3647 9013Special weather statement, Jul 8, 12:38 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT SAT JUL 8 2017
ARZ028-036-TNZ049-080630-
Mississippi AR-Crittenden AR-Tipton TN-
1238 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...
Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
At 1238 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dyess, or 7 miles
east of Lepanto, moving southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Mississippi...northeastern Crittenden and
southwestern Tipton Counties should monitor this storm closely.
LAT...LON 3568 9016 3547 8990 3540 9003 3540 9004
3538 9007 3535 9010 3531 9017 3550 9029
3561 9029
TIME...MOT...LOC 0538Z 324DEG 10KT 3558 9020Special weather statement, Jul 8, 1:19 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
119 AM CDT SAT JUL 8 2017
TNZ048>050-088-080700-
Tipton TN-Lauderdale TN-Shelby TN-Haywood TN-
119 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CDT
FOR...
Tipton County in western Tennessee...
Central Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Western Haywood County in western Tennessee...
At 118 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Ripley to 7 miles southeast of Wilson. Movement was south at 15
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tipton...central Lauderdale...northeastern Shelby and
western Haywood Counties should monitor this storm closely.
LAT...LON 3591 8953 3560 8923 3540 8952 3540 8959
3538 8963 3533 8964 3525 8975 3550 8999
3553 8996 3551 8992 3552 8991 3555 8991
3555 8993
TIME...MOT...LOC 0618Z 339DEG 12KT 3577 8954 3549 8994Special weather statement, Jul 8, 1:22 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 AM CDT SAT JUL 8 2017
MOZ115-TNZ001-002-019-080715-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
122 AM CDT SAT JUL 8 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...
Northeastern Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...
At 122 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Tiptonville, or 7
miles east of Portageville, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pemiscot...Lake...western Obion and
northeastern Dyer Counties should monitor this storm closely.
LAT...LON 3643 8907 3613 8928 3636 8970 3640 8965
3641 8961 3640 8959 3634 8955 3635 8952
3638 8951 3642 8954 3644 8954 3646 8952
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3650 8935
TIME...MOT...LOC 0622Z 298DEG 19KT 3641 8957The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:14 AM CDT | Special Weather Statement | MEG | Henry, Weakley | 46 min |
| Jul 8, 12:15 AM CDT | Special Weather Statement | MEG | Dyer, Lauderdale | 45 min |
| Jul 8, 12:49 AM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 41 min |
| Jul 8, 1:19 AM CDT | Special Weather Statement | MEG | Haywood, Lauderdale, Tipton | 41 min |
| Jul 8, 1:22 AM CDT | Special Weather Statement | MEG | Lake, Obion | 53 min |
| Jul 8, 2:11 AM CDT | Flash Flood Warning | MEG | Fayette, Haywood, Lauderdale, Madison, Tipton | 3 hr |
| Jul 8, 2:49 AM CDT | Special Weather Statement | MEG | Hardeman | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.